Heavy Rain, Clark
- When
- August 4, 6:00 AM EST to 1:40 PM EST
- Where
- Clark County, 1.48 mi NNW of Jeffersonville
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -85.730
A spotter measured 5.50 inches of rainfall between 7 am and 240 pm EDT.
Early morning thunderstorms produced severe hail in parts of Southern Indiana. These storms eventually stalled and produced torrential rainfall across South-Central portions of the state along the Ohio River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Early morning thunderstorms produced severe hail in parts of Southern Indiana. These storms eventually stalled and produced torrential rainfall across South-Central portions of the state along the Ohio River. Rainfall amounts of around six inches in two hours created dangerous flash flooding and several water rescues were required as the event unfolding during rush hour traffic. Later in the afternoon a line of severe thunderstorms moved across the same area, producing damaging winds and bringing another round of heavy rainfall and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 4, 1:55 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 255 AM EDT TUE AUG 4 2009 .SHORT TERM (TDA AND TONIGHT)... AN UNSETTLED WX PATTERN WILL BEGIN THIS PERIOD AND CONTINUE INTO THE LONG TERM. A MODERATELY UNSTABLE AMS COVERS OUR WRN FA ATTM AND THIS INSTABILITY WILL SPREAD EWD TDA ON SW FLO RESULTING IN DEWPOINTS CLIMBING TO 70/LOWER 70S. SCT TSTMS WERE MOVING INTO/DEVELOPING OVER SW INDIANA AND MOVG ESE. THESE WILL BE AFFECTING SCNTRL INDIANA/ NCNTRL KY IN THE PREDAWN AND LIKELY INCREASE IN COVERAGE...PROPELLED BY A MODEST LOW LEVEL JET/WARM AIR/MOIST UNSTABLE ADVECTION. MORE STORMS WERE DEVELOPING FARTHER UPSTREAM ACRS PARTS OF THE MID MS VLY...AIDED BY SEWD MOVG UPR LEVEL IMPULSES. IT APPEARS THAT SCT SHOWERS/TSTMS ALONG WITH VARIABLE CLOUDS WILL PREVAIL THRU THE PERIOD WITH A SERIES OF SUBTLE UPR LEVEL TROFS WORKING WITH AN UNSTABLE AMS AND AMPLE MOISTURE FOR MCS DEVELOPMENT AND MOVEMENT INTO OUR FA. SEVERITY OF STORMS IN QUESTION WITH LIMITED/DECREASING WIND SHEAR THRU THE PERIOD. BEST CHC FOR SEVERE STORMS APPEARS TO BE LATE AFTN/EVE TDA/TNGT ASSOCIATED WITH INCREASING FUEL/HEATING. SPC FCSTS EQUAL CHCS FOR LARGE HAIL/DAMAGING WINDS. MUCH PREFER NAM MOS TEMPS TDA...CANT SEE LOWER 90 READINGS UNDER A MIX OF SUN/CLOUDS WITH SCT STORMS. .LONG TERM (WEDNESDAY THROUGH MONDAY)... A SHIFT IN THE JET STREAM WILL BRING VERY WARM AND MUGGY WEATHER FOR THE WEEKEND. BY SATURDAY HIGHS WILL REACH THE LOWER TO MID 90S...TEMPERATURES NOT SEEN SINCE LATE JUNE. WEDNESDAY AND THURSDAY... PRIOR TO THE WELL ADVERTISED PATTERN CHANGE FOR THIS WEEKEND...NORTHWEST MID-LEVEL FLOW WILL CONTINUE OVER THE GREAT LAKES AND THE NORTHERN OHIO VALLEY. SURFACE HIGH PRESSURE ACROSS THE UPPER MIDWEST EARLY WEDNESDAY WILL HAVE BROUGHT DISTINCTLY COOLER AND DRIER AIR TO THE GREAT LAKES. HOWEVER THE COLD FRONT SOUTH OF THIS AIR MASS IS EXPECTED TO HANG UP ACROSS SOUTHERN INDIANA AND OHIO WEDNESDAY AND REMAIN THERE BEFORE BEGINNING TO MOVE BACK NORTH AS A WARM FRONT LATE THURSDAY. FORECAST MODELS ARE IN CONSENSUS SHOWING WARM AND HUMID CONDITIONS BOTH WEDNESDAY AND THURSDAY ACROSS THE COMMONWEALTH WITH DEWPOINTS HOVERING IN THE UPPER 60S TO AROUND 70. PRECIPITATION CHANCES BOTH DAYS WILL DEPEND ON LOCAL MESOSCALE FEATURES SUCH AS CLOUD COVER AND BOUNDARIES ASSOCIATED WITH NEARBY CONVECTION. BOTH THE NAM AND THE GFS SHOW SUBSTANTIAL ELEVATED INSTABILITY EARLY WEDNESDAY AND SCATTERED THUNDER IS VERY POSSIBLE THROUGH THE EARLY MORNING HOURS. THE AREAL EXTENT OF CLOUD COVER WEDNESDAY WILL HAVE A MAJOR ROLE IN TEMPERATURES AND AFTERNOON SURFACE BASED INSTABILITY. BOTH THE GFS AND THE ECMWF HINT AT A NOCTURNAL CONVECTIVE COMPLEX DEVELOPING ACROSS THE LOWER MISSOURI VALLEY OR IOWA LATE WEDNESDAY ALONG AN ELEVATED BAROCLINIC ZONE AT THE NOSE OF AN 850MB JET. THIS AREA WILL TEND TO MOVE SOUTHEAST AND MAY BRING THUNDERSTORMS INTO THE LOCAL AREA BY THURSDAY. WILL CONTINUE CURRENT FORECAST WHICH MENTIONS A CHANCE OF THUNDER BOTH DAYS. HIGH TEMPERATURES SHOULD RISE INTO THE MID TO UPPER 80S EACH DAY...WITH WARMISH OVERNIGHT LOWS FALLING TO AROUND 70 EACH NIGHT. FRIDAY THROUGH MONDAY... ECMWF AND THE GFS AGREE ON THE OVERALL EVOLUTION OF THE 500MB PATTERN. THE CENTER OF THE 500MB RIDGE IS FORECAST TO MIGRATE FROM ACROSS THE WESTERN PLAINS EARLY FRIDAY TO THE SOUTHEASTERN STATES BY EARLY SATURDAY. THIS EASTWARD SHIFT WILL BE IN RESPONSE TO A SEASONALLY STRONG TROUGH MIGRATING EASTWARD ACROSS THE INTERMOUNTAIN WEST SATURDAY. CORRESPONDINGLY...925MB TEMPERATURES ARE FORECAST TO WARM FROM AROUND 23C TO 28C FOR THIS PERIOD. DESPITE HUMID CONDITIONS AND SOUTHWEST LOW LEVEL FLOW...CONVECTION WILL BE ISOLATED AT BEST DUE TO PROXIMITY OF THE RIDGE AXIS AND WARM TEMPERATURES ALOFT. WILL KEEP POPS OUT THE THE WEEKEND FORECAST. BASED ON FORECAST 925MB TEMPERATURES AND 500MB HEIGHTS...FEEL THAT SATURDAY AND SUNDAY WILL BE THE WARMEST DAYS IN THIS STRETCH...WITH HIGHS IN THE LOWER TO MID 90S. && .AVIATION (04/06Z TAFS)... GENERALLY VFR THRU THE PERIOD WITH IFR TO MVFR CONDS POSSIBLE UNDER THE CORE OF TSTMS. WEAK AREA OF HIGH PRESSURE WILL MOVE EAST OF THE AREA OVERNIGHT...ALLOWING FOR A MOIST SLY RETURN FLO. NEW CONVECTIVE DEVELOPMENT NOTED OVER ERN IL/SW INDIANA. SHOWERS/STORMS EXPECTED TO CONTINUE TO DEVELOP/EXPAND TO THE SE AND AFFECT NCNTRL KY NEAR SDF BY DAWN AND POSSIBLY LEX AND BWG SHORTLY THEREAFTER. TIMING AND COVERAGE IN DOUBT...WILL GO WITH VCNTY AND MONITOR MOVEMENT/ DEVELOPMENT OF STORMS TOWARD MORNING AND AMEND AS NEEDED. THE MODELS CONTINUE TO BE AGGRESSIVE AT DEVELOPING ANOTHER CONVECTIVE COMPLEX OF STORMS TO OUR NW DURING THE AFTERNOON WHICH WILL LIKELY HAVE AVIATION IMPACTS AT ALL THE TERMINALS FOR A TIME LATE TUE AFTN/EVENING. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...DK LONG TERM....JSD AVIATION.....11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 AM EDT TUE AUG 4 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 430 AM EDT TUE AUG 4 2009 /330 AM CDT TUE AUG 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD FRONT APPROACHES OUR REGION. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING AHEAD OF THE FRONT AS INSTABILITY INCREASES. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY. GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY. DK/JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 550 AM EDT TUE AUG 4 2009 KYZ030-031-033-034-041015- HENRY-JEFFERSON-OLDHAM-SHELBY- 550 AM EDT TUE AUG 4 2009 ...MARBLE SIZE HAIL... AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROSPECT...OR 14 MILES NORTHEAST OF LOUISVILLE...AND MOVING EAST AT 20 MPH. MARBLE SIZE HAIL WAS REPORTED WITH THIS STORM. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND SMALL PEA OR MARBLE SIZE HAIL...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR LA GRANGE AROUND 610 AM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && KIRKPATRICK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
552 AM EDT TUE AUG 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 2 E PROSPECT 38.35N 85.57W
08/04/2009 E0.75 INCH OLDHAM KY TRAINED SPOTTER
MARBLE SIZED HAIL JUST EAST OF PROSPECT.
&&
EVENT NUMBER LMK0900017
JSDThe Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
16 flash flood, 5 thunderstorm wind, 3 hail, 1 heavy rain, 1 flood. Local standard time, as filed.
A spotter measured 5.50 inches of rainfall between 7 am and 240 pm EDT.
Quarter to golf ball size hail fell.
One inch hail was falling at the police department.
Trees were downed near Interstate 65 at exit 9, closing the interstate.
Heavy rain of more than four inches in an hour and a half caused streams to rapidly rise out of their banks.
A water rescue of a person in a vehicle was performed in the Lakeside Estates community.
High Street was closed due to flash flooding.
Boatman Road was closed by high water between Scottsburg and Austin.
One inch hail was falling at the YMCA.
Cars were floating on Scribner with massive flash flooding in downtown New Albany.
Three feet of water covered Eastern Boulevard and vehicles were stuck in the water.
Highway 31 was closed due to high water between Sellersburg and Henryville.
A woman and two children were trapped in a vehicle and rescued on Valley View Rd and Cherry St.
A water rescue was performed on Corydon Pike just south of New Albany.
Several areas were closed along HWY 62 in Clark County.
Little Indian Creek in Lanesville was flooding and entering the basements of some buildings on the north side of State Road 62.
Buck Creek was flowing across some roads.
Numerous trees were downed across the county.
The intersection of HWY 31 and 56 was closed due to high water.
A water rescue from a vehicle was performed on HWY 31 near Sellersburg.
County Road 250 was impassable. Roads near many creeks in Jefferson County were impassable.
Several roads were washed out to one lane across the county, including Edwardsville Road, Corydon Pike, and Two Mile Lane.
A tree was down on Five Mile Lane.
A tree fell on a house.
Trees were snapped in English.
Big Indian Creek was flooding well out of its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193321, 193318, 193319, 193323, 193288, 193289, 193290, 193292, 193320, 193293, 193294, 193296, 193306, 193309, 193310, 193312, 193313, 193327, 193315, 193316, 193317, 193329, 193324, 193325, 193326, 193332.